Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 70, NWS Milwaukee, WI

August 4, 2016Columbia County, Marquette County, Sauk County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 4, 2016, 5:04 PM CDT for Columbia County, Marquette County, Sauk County, Wisconsin. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2016, 5:04 PM CDT (22:04 UTC)
Expired
Aug 4, 2016, 5:48 PM CDT
In force
44 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, WI, Marquette County, WI, Sauk County, WI

The radar

The Milwaukee radar (KMKX), 111 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 4:44 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.1 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
933 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WUUS53 KMKX 042204
SVRMKX
WIC021-077-111-042300-
/O.NEW.KMKX.SV.W.0070.160804T2204Z-160804T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
504 PM CDT THU AUG 4 2016

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SAUK COUNTY IN SOUTH CENTRAL WISCONSIN...
  NORTHWESTERN COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN...
  SOUTHWESTERN MARQUETTE COUNTY IN SOUTH CENTRAL WISCONSIN...

* UNTIL 600 PM CDT

* AT 504 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 8 MILES NORTHWEST OF WISCONSIN DELLS TO NEAR
  REEDSBURG...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  BARABOO...PORTAGE...WISCONSIN DELLS...LAKE WISCONSIN...
  LAKE DELTON...WEST BARABOO...PACKWAUKEE...NORTH FREEDOM...
  ENDEAVOR...INTERSTATE 90/94 INTERCHANGE AND BRIGGSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS NORTHWEST SAUK COUNTY. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! 
&&

LAT...LON 4378 8936 4341 8941 4345 8988 4364 8980
      4364 8960 4377 8960
TIME...MOT...LOC 2204Z 277DEG 30KT 4371 8989 4351 8996 

HAIL...<.75IN
WIND...60MPH
 
$$

HALBACH
3 follow-up statements
782 
WWUS53 KMKX 042223
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
523 PM CDT THU AUG 4 2016

WIC021-077-111-042300-
/O.CON.KMKX.SV.W.0070.000000T0000Z-160804T2300Z/
SAUK WI-COLUMBIA WI-MARQUETTE WI-
523 PM CDT THU AUG 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN SAUK...NORTHWESTERN COLUMBIA AND SOUTHWESTERN
MARQUETTE COUNTIES...

AT 521 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WISCONSIN DELLS TO NEAR WEST BARABOO...MOVING
EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
BARABOO...PORTAGE...WISCONSIN DELLS...LAKE WISCONSIN...LAKE DELTON...
WEST BARABOO...PACKWAUKEE...NORTH FREEDOM...ENDEAVOR...
INTERSTATE 90/94 INTERCHANGE AND BRIGGSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS IS A DANGEROUS SITUATION. THESE STORMS ARE PRODUCING WIDESPREAD
WIND DAMAGE ACROSS NORTHERN SAUK COUNTY. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&

LAT...LON 4378 8936 4341 8941 4345 8988 4364 8980
      4364 8960 4377 8960
TIME...MOT...LOC 2221Z 277DEG 30KT 4370 8980 4350 8987 

HAIL...<.75IN
WIND...60MPH
 
$$

JTS
850 
WWUS53 KMKX 042240
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
540 PM CDT THU AUG 4 2016

WIC021-077-111-042300-
/O.CON.KMKX.SV.W.0070.000000T0000Z-160804T2300Z/
SAUK WI-COLUMBIA WI-MARQUETTE WI-
540 PM CDT THU AUG 4 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN SAUK...NORTHWESTERN COLUMBIA AND SOUTHWESTERN
MARQUETTE COUNTIES...

AT 539 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTHEAST OF WISCONSIN DELLS TO NEAR
BARABOO...MOVING EAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PORTAGE...WISCONSIN DELLS...LAKE DELTON...PACKWAUKEE...ENDEAVOR...
INTERSTATE 90/94 INTERCHANGE AND BRIGGSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
MILWAUKEE/SULLIVAN.

&&

LAT...LON 4378 8936 4341 8941 4351 8983 4364 8980
      4364 8960 4377 8960
TIME...MOT...LOC 2239Z 277DEG 30KT 4368 8960 4348 8967 

HAIL...<.75IN
WIND...60MPH
 
$$

JTS
858 
WWUS53 KMKX 042248
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
548 PM CDT THU AUG 4 2016

WIC021-077-111-042257-
/O.CAN.KMKX.SV.W.0070.000000T0000Z-160804T2300Z/
SAUK WI-COLUMBIA WI-MARQUETTE WI-
548 PM CDT THU AUG 4 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAUK...
NORTHWESTERN COLUMBIA AND SOUTHWESTERN MARQUETTE COUNTIES IS
CANCELLED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTH CENTRAL WISCONSIN.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
MILWAUKEE/SULLIVAN.

LAT...LON 4378 8936 4341 8941 4351 8983 4364 8980
      4364 8960 4377 8960
TIME...MOT...LOC 2241Z 277DEG 30KT 4368 8957 4348 8964 

$$

JTS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:35 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 4, 3:35 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
335 PM CDT THU AUG 4 2016

.TONIGHT AND FRIDAY... Forecast confidence is medium.

The line of thunderstorms over NW WI this morning tracked straight
east across northern and central WI early this afternoon. The south
edge of the line clipped northern Marquette, Green Lake, Fond du
Lac, and Sheboygan counties and produced brief gusty winds and heavy
downpours, nothing severe.

The latest couple of runs from the HRRR and experimental HRRR models
are showing reasonable scenarios for storm evolution for the rest of
this evening. The thunderstorms currently near La Crosse as of 330
pm have a chance of maintaining their strength southeastward into
south central WI as they track along the CAPE gradient with
favorable bulk shear. They should arrive in south central wi between
6 and 7 pm if they hold together.

The main cold frontal boundary is still back in south central MN.
This will track east through southern WI later this evening. If no
thunderstorms make it across our area before this main front, then
there will be a chance of severe storms with the front.  If storms
hit ahead of the front, then the front should slide through without
the risk for severe.

.SATURDAY THROUGH MONDAY...Forecast confidence is high.

This should be a near perfect stretch of weather as high pressure
takes charge. Highs will hover in the lower 80s with lows in the
upper 50s to lower 60s. Expect lots of sunshine with winds
generally less than 10 mph.

.TUESDAY AND BEYOND...Forecast confidence is medium.

We transition out of a quiet and slightly cooler northwest flow
into a much more active looking and warmer zonal flow with plenty
of embedded short waves rolling through. We see our first wave of
pattern transition warm and moist air advection Monday night into
Tuesday that could bring us some showers and storms. There is
some indication that we could be dry on Wednesday, with chances
returning with the next mid level short wave Wednesday night into
Thursday. Given the pattern, this kind of precise timing is
difficult this far out. Highs will likely climb back into the mid
and possibly upper 80s with higher dewpoints and an uncomfortable
heat index returning.

&&

.AVIATION/00Z TAFS/...

There is a chance for thunderstorms ahead of a cold front in
southern WI this evening. Keep an eye out for updates on timing of
thunderstorms. Some storms could be severe with strong winds and
heavy rain.

&&

.MARINE...

Gusty south winds are expected through this evening. Broken lines of
thunderstorms are expected through the overnight hours as a cold
front crosses southern WI and eventually southern Lake Michigan.

Look for northwest winds late tonight and Friday in the wake of the
front. Winds and waves will remain below small craft advisory levels
through the weekend.

&&

.MKX Watches/Warnings/Advisories...
WI...None.
LM...None.
&&

TONIGHT/Friday AND AVIATION/MARINE...MRC
Friday NIGHT THROUGH Thursday...Davis
Hazardous weather outlook, Aug 4, 4:50 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
450 PM CDT THU AUG 4 2016

WIZ046-047-051-052-056>060-062>072-052200-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
450 PM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR ALL OF
SOUTHERN WISCONSIN. STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST
TO SOUTHEAST ACROSS THE REGION. DAMAGING WINDS IS THE PRIMARY
CONCERN. HEAVY RAINFALL WILL ACCOMPANY THE THUNDERSTORMS. SOME
OF THE STORMS COULD PRODUCE LOCALIZED STREET FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS MONDAY NIGHT THROUGH THURSDAY AS
A SERIES OF WEAK WEATHER SYSTEMS MOVE THROUGH THE UPPER MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ643>646-052200-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
450 PM CDT THU AUG 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT. STRONG TO
SEVERE THUNDERSTORMS WILL MOVE EAST TO SOUTHEAST ACROSS SOUTHERN
WISCONSIN AND WILL EVENTUALLY REACH LAKE MICHIGAN EARLY IN THE
EVENING. DAMAGING WINDS IS THE PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS NEXT MONDAY NIGHT THROUGH
WEDNESDAY AS A SERIES OF WEAK WEATHER SYSTEMS MOVE THROUGH THE
UPPER MIDWEST.

WWW.WEATHER.GOV/MKX
MG

In the hours before

Special weather statement, Aug 4, 2:03 PM CDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
203 PM CDT THU AUG 4 2016

WIZ046-047-042000-
GREEN LAKE-MARQUETTE-
203 PM CDT THU AUG 4 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GREEN LAKE AND NORTHERN
MARQUETTE COUNTIES...

AT 202 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
WAUTOMA...MOVING EAST AT 55 MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BERLIN...WESTFIELD...PRINCETON...GREEN LAKE...LAWRENCE...NESHKORO...
SPRINGFIELD CORNERS AND HARRISVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4398 8889 4393 8888 4382 8889 4384 8960
      4398 8950
TIME...MOT...LOC 1902Z 269DEG 48KT 4398 8926

JTS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:03 PM CDTSpecial Weather StatementMKXMarquette57 min
Aug 4, 4:14 PM CDTSevere Thunderstorm WarningMKXSauk76 min
Aug 4, 5:58 PM CDTSpecial Weather StatementMKXIowa47 min
Aug 4, 6:10 PM CDTAreal Flood AdvisoryMKXIowa, Lafayette2 hr
Aug 4, 6:16 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette44 min
Aug 4, 6:55 PM CDTSpecial Weather StatementMKXGreen50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.